Connecticut, 2008

Heavy Snow in Connecticut, February 22, 2008

February 22, 2008 · NWS ALY · 2 events in 2 counties and zones

A low pressure system tracked from the lower Ohio Valley east toward the Mid Atlantic coast during Friday, February 22nd, to a position off the New England coast by Saturday morning on February 23rd. This storm system spread a swath of moderate to locally heavy snowfall across portions of east central New York and adjacent western New England, beginning Friday evening, and ending early Saturday…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked from the lower Ohio Valley east toward the Mid Atlantic coast during Friday, February 22nd, to a position off the New England coast by Saturday morning on February 23rd.

This storm system spread a swath of moderate to locally heavy snowfall across portions of east central New York and adjacent western New England, beginning Friday evening, and ending early Saturday morning on February 23rd.

Snowfall amounts ranged from 5 to 10 inches, with the greatest amounts falling across the higher elevations of northeast Litchfield County.

This moderate to locally heavy snowfall created hazardous travel conditions Friday night into Saturday morning, and also led to the closings, or delayed openings of many businesses Saturday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 22, 12:54 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 22, 12:54 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1254 AM EST FRI FEB 22 2008

.SYNOPSIS...
LOW PRESSURE...OVER THE ARLATEX REGION...WILL TRACK NORTHEAST OVER
THE SOUTHERN APPALACHIANS TONIGHT...ACROSS THE MID ATLANTIC STATES
FRIDAY MORNING...AND OFF THE NEW JERSEY COAST BY LATE IN THE DAY.
ANOTHER WEAKER WAVE IS FORECAST TO MOVE ALONG A SIMILAR TRACK INTO
EARLY SATURDAY. AFTER THAT...HIGH PRESSURE WILL BUILD BACK IN FROM
THE WEST.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
NOT MANY CHANGES TO THE FORECAST FOR THE REST OF THE NIGHT...WITH
HIGH PRESSURE OVERHEAD. WINDS DIMINISHED RAPIDLY THIS EVENING AND
TEMPS HAVE RESPONDED BY DROPPING RATHER QUICKLY. HOWEVER...HIGH
LEVEL CLOUDS ALREADY STREAMING IN FROM THE SOUTH AND WEST. CLOUDS
WILL THICKEN AND LOWER OVERNIGHT...SO TEMPS WILL BOTTOM OUT
WITHIN A FEW HOURS AND REMAIN STEADY. THE CLOSEST PRECIP REACHING
THE GROUND IS EXTREME SOUTHWEST PA...SO IT WILL STILL TAKE SEVERAL
HOURS TO MAKE IT INTO OUT AREA. VIRGA SHOWING UP FARTHER EAST
THROUGH THE REST OF PA...SINCE LOW LEVEL AIR IS DRY. IT WILL TAKE
QUITE SOME TIME TO SATURATE THE COLUMN. WILL ONLY MENTION LIKELY
POPS LATE ACROSS EXTREME SOUTHERN ZONES...WITH CHANCE FARTHER
NORTH. ANY ACCUMULATING SNOW SHOULD NOT FALL UNTIL AFTER 4 AM. THE
MAJORITY OF THE STORM WILL AFFECT THE AREA DURING THE DAY FRIDAY.

WITH REGARDS TO THE STORM FRIDAY...WILL LEAVE CURRENT HEADLINES
IN PLACE...AS LATEST GUIDANCE SUGGESTING NO REASON FOR
CHANGE...ESPECIALLY THE 18Z GFS. IF ANYTHING...GFS SHOWING RIBBON
OF HEAVIEST QPF ACROSS SOUTHERN COUNTIES WHERE WARNING IS IN
PLACE...WHICH LINES UP VERY WELL. NAM HAS BEEN PRETTY INCONSISTENT
FROM RUN TO RUN...SO WILL CONTINUE TO FOLLOW GFS GUIDANCE.
MREF/SREF PLUMES STILL SHOWING SOME CLUSTERING OF SOME HIGHER AND
LOWER QPF MEMBERS...SO CONFIDENCE IS NOT OVERLY HIGH IN ANY ONE
SOLUTION. GEFS MEAN IS AT LEAST SHOWING BEST CHANCE OF GREATER
THAN 0.50 QPF SOUTH AND EAST OF ALBANY.

WITH CURRENT THINKING...SOME 7+ INCH AMOUNTS MAY SCRAPE LOCATIONS
JUST TO THE NORTH OF THE WARNING AREA...BUT WILL LIKELY NOT
ENCOMPASS THE ENTIRE ZONES SO WILL MENTION 4 TO 8 INCHES ACROSS
GREENE...COLUMBIA AND SOUTHERN BERKSHIRE. ADVISORY AREA STILL LOOKS
GOOD WITH A MODERATE SNOWFALL LIKELY. THIS STORM APPEARS TO BE
SIMILAR IN CHARACTER TO A FEW SYSTEMS THAT PASSED THROUGH IN
DECEMBER...WITH NO SIGNIFICANT PHASING OF UPPER LEVEL ENERGY AND
LACK OF COASTAL CYCLOGENESIS...BUT STILL CAPABLE OF PRODUCING
MODERATE TO HEAVY SNOWFALL DUE TO ABUNDANT MOISTURE BEING
TRANSPORTED NORTHWARD BY A STRONG LOW LEVEL SOUTHERLY JET.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
IT APPEARS THAT SNOW...RANGING FROM LIGHT TO MODERATE...WILL FALL
ALL DAY LONG. EVEN UP NORTH...IT LOOKS AS IF PERSISTENT LIGHT SNOW
WILL FALL. THE CUTOFF BETWEEN SNOW AND NO SNOW WILL LIKELY BE JUST
NORTH OF OUR CWA...CLOSE TO BTVS BORDER (OR MAYBE EVEN A LITTLE
FURTHER NORTH).

STILL NOT IMPRESSED WITH FRONTOGENETIC FORCING OR GOOD DEFORMATION
WITH THIS SYSTEM. THE LATEST (18Z) NAM INDICATES THE BEST F-GEN WILL
ACTUALLY RACE AHEAD OF THE MOISTURE REACHING OUR AREA BEFORE THE
BEST MOISTURE DOES. THE BEST DEFORMATION (AND IT IS WEAK) REMAINS TO
OUR NORTHWEST.

THE LACK OF GOOD F-GEN/DEFORMATION AND THE DEEPEST MOISTURE NOT
LINING UP RIGHT MAKES METEOROLOGICAL SENSE...GIVEN THAT ALL MODELS
INDICATE ONCE AGAIN...ENERGY FROM THE NORTHERN AND SOUTHERN
JET STREAMS WILL NOT PHASE. (THE SOUTHERN JET CONTINUES TO BE A LOT
FASTER THAN THEN THE NORTHERN ONE).

STILL...THIS MOISTURE WILL TRANSPORT A LOT OF SUBTROPICAL
MOISTURE...OVER A COLD DOME OF AIR WITH AN INCREASING EASTERLY FETCH
OFF THE OCEAN. WE ALREADY LAUNCHED WINTER STORM WARNINGS FOR OUR
SOUTHERN ZONES. IT LOOKS TO BE A MARGINAL CALL AND IF ONE FOLLOWS
THE QPF OFF THE LATEST EUROPEAN...WE WOULD FALL SHORT OF WARNING
CRITERIA.

HOWEVER...THE NAM (INCLUDING THE 18Z ONE) AND NOW EVEN THE GFS
INDICATES WE SHOULD REACH WINTER STORM CRITERIA IN OUR SOUTHERN
ZONES. THAT DESPITE THE FACT WE BELIEVE SLEET WILL MIX IN AT
TIMES...LATE IN THE DAY AND EARLY EVENING ON FRIDAY.

THE 15Z SREF PLUMES WERE NOT AVAILABLE (AT LEAST AT THE TIME OF THIS
WRITING). THE 12Z MREF PLUMES INDICATED AN AVERAGE SNOWFALL AT
ALBANY JUST UNDER HALF AN INCH (VERY CLOSE TO WHAT THE LATEST NAM
INDICATED). ONE OUTLIER GAVE US MORE THAN AN INCH ONLY A COUPLE OF
MEMBERS SHOWED LESS THAN A TENTH AN INCH. (ALL WERE SNOW).

V-COMPONENT (EAST WIND AT H850 HPA) QUICKLY DROPPED TO A STANDARD
DEVIATION OF -2. THE V COMPONENT (WEST WIND AT H250 HPA) REMAINED
NEARLY NORMAL. THIS INDICATES A VERY PROGRESSIVE
SYSTEM.

THE AREA WILL ALSO BE UNDER AN IMPRESSIVE RR REGION OF THE H250 JET
SPEEDING ALONG AT 140KTS. THIS WILL HELP TO ENHANCE LIFT...BUT ALSO
RACE THE DEEP MOISTURE OFF AS WELL.

THE SNOW LOOKS TO LINGER IN FRIDAY NIGHT...OR SO MOST THE MODELS
INDICATE. THE EUROPEAN SHOWED VERY LITTLE (IF ANY SNOW) AND FOR
NOW...ITS SOLUTION WAS SOMEWHAT DISCARDED. WITH AN EASTERLY FLOW
PERSISTING...AND A BAROCLINIC ZONE LURKS TO OUR SOUTH ALONG WITH A
FAST MOVE SOUTHERN JET STREAM...WE BELIEVE ANOTHER WAVE IS LIKELY TO
FORM. THIS SECONDARY WAVE SHOULD BE A LOT WEAKER THAN THE ONE
FRIDAY...BUT NEVERTHELESS COULD KEEP SNOW GOING...ESPECIALLY FROM
ALBANY SOUTH. IN FACT...THE INFAMOUS S-SIGNATURE WITH HIGHER
PRESSURE NORTH AND LOWER SOUTH IS EVIDENT. WITH THAT AND PLENTY OF
RESIDUAL LOW LEVEL MOISTURE IT LOOKS LIKE A MOHAWK/HUDSON SIGNATURE
TO US. EXTEND THE ADVISORIES AND THE WARNING SOUTH...INTO THE NIGHT
TIME HOURS.

WE STILL MIGHT HAVE SOME LINGERING SHOW SHOWERS INTO SATURDAY AS IT
WILL TAKE TIME FOR THE LOW LEVEL WINDS TO TURN FROM NE TO NW. ANY
SNOW THAT FALLS THAT DAY SHOULD BE OF THE NUISANCE VARIETY.

AS FAR AS TEMPS GO...WILL GO LOWER THAN MAV NOS TONIGHT (ESPECIALLY
AT KGFL)...BUT GENERALLY NOT AS LOW AS FWC VALUES. FOR
TOMORROW...WILL ONCE AGAIN GO A TAD LOWER THAN MAV (AND ALL OTHER
GUIDANCE). HOWEVER...DUE TO CLOUDS AND VIRTUALLY NO COLD AIR
ADVECTION...WILL GO A POINT OR TWO HIGHER ON FRIDAY BUT LOWER THAN
MAVS ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL START TO MOVE OFF TO THE EAST COAST ON MONDAY AS
A WEAK LOW PRESSURE SYSTEM ACROSS THE MID WEST STARTS TO MOVE NORTH
AND EASTWARD.  AN ARCTIC FRONT WILL TRY TO DROP SOUTHWARD ON MONDAY
BRINGING A CHANCE OF SNOW SHOWERS TO THE ADIRONDACKS AND THE
NORTHERN MOHAWK VALLEY.

BY TUESDAY AND WEDNESDAY...THE WEAK LOW PRESSURE SYSTEM ACROSS THE
MID WEST WILL MOVE INTO THE REGION.  RIGHT NOW WITH THE LOW
INITIALLY TAKING A TRACK FURTHER TO OUR WEST...WE WILL BE DEALING
WITH SYSTEM PULLING TO WEST WHICH SHOULD RESULT IN ENOUGH MILD AIR
FOR MOSTLY LIQUID RAIN TO FALL ACROSS THE GREATER CAPITAL
DISTRICT...THE MID HUDSON VALLEY...AND THE CATSKILLS DURING THE
DAYTIME HOURS.  TEMPERATURES SHOULD BE AT OR ABOVE NORMAL ON TUESDAY
AND WEDNESDAY.

BY THURSDAY...A H500 TROUGH WILL DIG IN ACROSS THE NORTHEAST
BRINGING BELOW NORMAL TEMPERATURES TO THE REGION BY THE END OF NEXT
WEEK.  WITH THE LOW MOVING OFF TO THE NORTH AND EAST...THERE COULD
BE SOME WRAP AROUND SNOW AS THE COLDER AIR MOVES IN.

HIGH PRESSURE WILL SLOWLY BUILD IN THE REGION BY THE END OF NEXT
WEEK BRINGING DRY CONDITIONS AND NEAR NORMAL TEMPERATURES.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NO WEATHER RELATED ISSUES ARE EXPECTED THROUGH THE EARLY MORNING
HOURS WITH HIGH PRESSURE IN CONTROL. HAVE DELAYED ONSET OF SNOW BY
AN HOUR OR TWO FROM PREVIOUS ISSUANCE AS A CONSIDERABLE AMOUNT OF
VIRGA LIKELY ON LEADING EDGE OF PCPN SHIELD BASED ON MODEL
SOUNDINGS. MID LEVEL CLOUDS WILL CONTINUE TO INCREASE DURING THE
REMAINDER OF THE OVERNIGHT PERIOD...WITH SNOW DEVELOPING FROM
SOUTH TO NORTH FROM STARTING AROUND 10Z AT KPOU...13Z AT KALB AND
15Z AT KGFL. CONDITIONS WILL DETERIORATE TO MVFR...THEN RAPIDLY TO
IFR/LIFR BTWN LATE MORNING AND MID AFTERNOON. THE SNOW WILL BE MOST
INTENSE SOUTH OF KALB...NEAR KPOU WHERE AT LEAST SEVERAL HOURS OF
MODERATE TO HEAVY SNOW EXPECTED. THE SNOW IS EXPECTED TO TAPER OFF
FROM NORTH TO SOUTH BETWEEN 02Z AND 05Z WITH A RETURN TO MVFR
CONDITIONS. WINDS ARE EXPECTED TO BE LIGHT AND VARIABLE THROUGH
FRIDAY EVENING.

OUTLOOK...
SAT...IFR TO VFR...-SN POSSIBLE EARLY...CLEARING LATE.
SUN/MON...VFR...NO SIG WX.
TUE...MVFR...CHANCE -RASN.

&&

.HYDROLOGY...
THE FLOODING ALONG THE HOUSATONIC HAS ENDED.  BOTH GAYLORDSVILLE AND
FALLS VILLAGE HAVE DROPPED BELOW FLOOD STAGE.  WITH TEMPERATURES
FORECAST TO BE BELOW NORMAL THROUGH FRIDAY NIGHT...RIVERS WILL
CONTINUE TO RECEDE.  RIVER ICE WILL ALSO CONTINUE TO
INCREASE...ESPECIALLY ACROSS THE NORTHERN PORTION OF OUR HYDROLOGIC
SERVICE AREA.  THERE WILL BE SNOW ACROSS THE HYDROLOGIC SERVICE ARA
ON FRIDAY...WITH HEAVIER ACCUMULATIONS ACROSS THE SOUTHERN PORTION
OF THE AREA.  WITH THIS PRECIPITATION FALLING IN THE FROZEN FORM AND
TEMPERATURES FORECAST TO BE AT OR BELOW FREEZING...NO RIVER PROBLEMS
ARE EXPECTED THE NEXT 48 HOURS.

FOR MORE DETAILS ON THE RIVERS...REFER TO THE ADVANCED HYDRO
PREDICTION SERIES (AHPS) PAGES ON OUR WEBPAGE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST
     SATURDAY FOR CTZ001-013.
NY...SNOW ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST SATURDAY FOR
     NYZ047>054-058>061.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST
     SATURDAY FOR NYZ063>066.
MA...SNOW ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST SATURDAY FOR
     MAZ001-025.
VT...SNOW ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST SATURDAY FOR
     VTZ013>015.

&&

AVIATION...11
Hazardous weather outlook, Feb 21, 9:38 PM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
938 PM EST THU FEB 21 2008

CTZ001-013-NYZ063>066-221200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
938 PM EST THU FEB 21 2008

...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER...GREENE AND
LITCHFIELD COUNTIES.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS OF FOUR INCHES OR
GREATER TO THE NATIONAL WEATHER SERVICE.

MAZ001-025-NYZ047>054-058>061-VTZ013>015-221200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
938 PM EST THU FEB 21 2008

...SNOW ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SCHOHARIE VALLEY...
GREATER CAPITAL REGION...TACONICS...GREENE AND COLUMBIA
COUNTIES...SOUTHERN VERMONT AND THE BERKSHIRES.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS OF TWO INCHES OR
GREATER TO THE NATIONAL WEATHER SERVICE.

NYZ032-033-038>043-082>084-221200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
938 PM EST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...THE MOHAWK VALLEY...AND THE LAKE GEORGE SARATOGA
REGION.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Litchfield

When
February 22, 4:00 AM EST to 11:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Heavy Snow, Southern Litchfield

When
February 22, 4:00 AM EST to 11:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81393, 81394.